Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 277, NWS Tulsa, OK

October 9, 20185 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 9, 2018, 11:04 AM CDT for 5 counties in Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 11:04 AM CDT (16:04 UTC)
Expired
Oct 9, 2018, 11:45 AM CDT
In force
41 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Nowata County, OK, Osage County, OK, Rogers County, OK, Tulsa County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 51 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:48 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS54 KTSA 091604
SVRTSA
OKC105-113-131-143-147-091645-
/O.NEW.KTSA.SV.W.0277.181009T1604Z-181009T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1104 AM CDT TUE OCT 9 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rogers County in northeastern Oklahoma...
  East central Osage County in northeastern Oklahoma...
  Washington County in northeastern Oklahoma...
  Southwestern Nowata County in northeastern Oklahoma...
  Northeastern Tulsa County in northeastern Oklahoma...

* Until 1145 AM CDT.

* At 1104 AM CDT, severe thunderstorms were located along a line
  extending from 5 miles southwest of Barnsdall to 5 miles west of
  Sperry to 4 miles south of Turley, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Tulsa...                          Bartlesville...
  Skiatook...                       Collinsville...
  Dewey...                          Barnsdall...
  Sperry...                         Ramona...
  Ochelata...                       Avant...
  Talala...                         Vera...
  Bartlesville Municipal Airport... Turley...
  Okesa...                          Watova...
  Tallant...                        Wolco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 PM CDT for northeastern
Oklahoma.

LAT...LON 3658 9560 3618 9599 3650 9626 3687 9605
TIME...MOT...LOC 1604Z 213DEG 34KT 3650 9623 3632 9608 3619 9598 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:41 AM CDT, 23 minutes earlier.

Area forecast discussion, Oct 9, 10:41 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1041 AM CDT Tue Oct 9 2018

...UPDATE...

.DISCUSSION...

Quasi linear convective system extends from western Osage County
to just west of McAlester. Tornado watch remains in effect until
2pm for eastern Oklahoma. Multiple reports of tornadoes have been
reported in the OKC area earlier this morning with this line.
That's not surprising, given 0-1km shear on the order of 40-45kt,
with 50kt of flow noted on the 12z Norman sounding. High quality
moisture is also in place with dewpoints in the mid to upper 60s.
Current radar analysis shows transient low level circulations
along the line.

Near term threat will be quick spin-up tornadoes along the leading
edge of the convective line. There is a mesoscale boundary across
northeast Oklahoma, running from near Coffeyville to Pawhuska. Any
segments that interact with this boundary, or any other
boundaries, will have an increased risk for a tornado. This line
will be affecting the Tulsa metro within the next hour. Damaging
winds will also be a threat, with 45-55 mph winds recently
observed on the OK mesonet. It's interesting to note that there
isn't a lot of lightning associated with this activity, but that
doesn't diminish the tornado potential.

This does look like it will be the main event for the day, with
the severe threat decreasing after the line of storms passes.
Updated forecasts sent shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....05

CORFIDI
Hazardous weather outlook, Oct 9, 5:34 AM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
534 AM CDT Tue Oct 9 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
534 AM CDT Tue Oct 9 2018

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Along and south of I-40.
	ONSET...After 2 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Along and south of I-40.
	ONSET...After 2 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Afternoon.

DISCUSSION...

There is an elevated risk of severe storms this afternoon and
evening, mainly across southeast Oklahoma and west central
Arkansas. A limited risk of severe storms is forecast across
northeast Oklahoma and northwest Arkansas. Damaging winds to 70
mph, isolated tornadoes, and isolated large hail will be possible
with these storms.

A band of thunderstorms is expected to develop to the west of the
region this morning in advance of a strong upper system and cold
front, and will intensify as it progresses across eastern
Oklahoma and western Arkansas this afternoon and evening. The
greatest instability and severe threat will be located across
southeast Oklahoma and west central Arkansas.

Pockets of locally heavy rainfall will occur with the band of
storms as it moves thru the region this afternoon and tonight. The
progressive nature of the heavy rain producing storms will
mitigate the flood threat somewhat, though isolated flooding is
possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY...Heavy Rain Potential.
SUNDAY AND MONDAY...No Hazards.

EXTENDED DISCUSSION...

Some potential for storms will linger into Wednesday ahead of the
cold front across western Arkansas, however weak instability by
this time will mitigate the severe weather threat.

The remnants of Hurricane Sergio in the Pacific are expected to
move across the region on Saturday, ahead of a strong cold front.
Very heavy rainfall and flooding will be possible. The exact track
of the remnant moisture is still uncertain, but the latest trends
in the data suggest that the heaviest rainfall will fall across
northeast Oklahoma into northwest Arkansas.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Oct 9, 9:45 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
945 AM CDT TUE OCT 9 2018

OKZ067-070-071-091530-
Muskogee OK-Wagoner OK-McIntosh OK-
945 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCINTOSH...
SOUTHEASTERN WAGONER AND NORTHWESTERN MUSKOGEE COUNTIES UNTIL 1030 AM
CDT...

At 944 AM CDT, a strong thunderstorm was located 5 miles northeast of
Council Hill, moving north at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Muskogee...                       Wagoner...
Coweta...                         Haskell...
Porter...                         Oktaha...
Taft...                           Boynton...
Council Hill...                   Rentiesville...
Tullahassee...                    Wainwright...
Summit...                         Redbird...
Jamesville...                     Choska...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 PM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3550 9549 3555 9570 3602 9566 3599 9530
TIME...MOT...LOC 1444Z 196DEG 28KT 3560 9558
Special weather statement, Oct 9, 10:30 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1030 AM CDT TUE OCT 9 2018

OKZ054-091615-
Osage OK-
1030 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSAGE COUNTY UNTIL 1115
AM CDT...

At 1029 AM CDT, strong thunderstorms were located along a line
extending from Kaw Lake to 3 miles north of Fairfax to 3 miles
southwest of Hominy. Movement was north at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fairfax...                        Shidler...
Burbank...                        Grainola...
Foraker...                        Pearsonia...
Eastern Kaw Lake...               Webb City...
Apperson...

A Tornado Watch remains in effect until 200 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9642 3688 9633 3632 9644 3656 9672
      3673 9689 3675 9688 3674 9683 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3700 9675
TIME...MOT...LOC 1529Z 201DEG 34KT 3678 9691 3662 9670 3639 9645

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:32 PM CDTAreal Flood AdvisoryTSAOsage3 hr
Oct 8, 10:55 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
Oct 9, 9:29 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee46 min
Oct 9, 9:45 AM CDTSpecial Weather StatementTSAWagoner45 min
Oct 9, 9:49 AM CDTTornado WarningTSACreek, Okfuskee41 min
Oct 9, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa52 min
Oct 9, 10:30 AM CDTSpecial Weather StatementTSAOsage45 min
Oct 9, 10:31 AM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Muskogee, Okfuskee, Okmulgee, Osage and 1 more44 min
Oct 9, 10:55 AM CDTSevere Thunderstorm WarningTSAOsage50 min
Oct 9, 11:10 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee, Rogers, Tulsa, Wagoner50 min
Oct 9, 11:27 AM CDTTornado WarningTSARogers, Tulsa, Wagoner18 min
Oct 9, 11:37 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington38 min
Oct 9, 11:54 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner36 min
Oct 9, 12:11 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers, Washington49 min
Oct 9, 12:16 PM CDTSevere Thunderstorm WarningTSACherokee, Craig, Delaware, Mayes, Rogers, Wagoner44 min
Oct 9, 12:54 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.